Try it
Anaesthesia · Pharmacology: ephedrine tachyphylaxis
Sample itemRepeated doses of ephedrine produce progressively less pressor response. What explains this tachyphylaxis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Depletion of noradrenaline stores because of its indirect action
Ephedrine acts partly directly on adrenergic receptors and partly indirectly by releasing noradrenaline from nerve terminals. With repeated dosing the stores are depleted, so the response declines. Direct-acting agents such as phenylephrine do not show this effect.
Option by option
A. Depletion of noradrenaline stores because of its indirect action (correct)
Correct. Indirect release depletes noradrenaline stores.
B. Rapid renal clearance of ephedrine
Clearance does not explain the falling response to repeated doses.
C. Upregulation of alpha-1 receptors
Receptor upregulation would increase and not reduce the response.
D. Development of antibodies to ephedrine
Antibody formation is not the mechanism.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…